Alert archive / Washington / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Spokane, WA

May 28, 2008Spokane County, Washington

NWS Spokane, WA issued this flash flood warning at May 28, 2008, 6:17 PM PDT for Spokane County, Washington. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2008, 6:17 PM PDT (01:17 UTC)
Expired
May 28, 2008, 7:36 PM PDT
In force
79 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Spokane County, WA

The radar

The Spokane radar (KOTX), 35 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2706 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KOTX 290120
FFWOTX
WAC063-290315-
/O.NEW.KOTX.FF.W.0001.080529T0117Z-080529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
617 PM PDT WED MAY 28 2008

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON...

* UNTIL 815 PM PDT

* AT 613 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. A 
THUNDERSTORM SOUTHWEST OF SPANGLE HAS BEEN NEARLY STATIONARY FOR 
NEARLY THE PAST HOUR.  THIS STORM IS EXPECTED TO REMAIN NEARLY 
STATIONARY BEFORE GRADUALLY WEAKENING.  RADAR INDICATES THE STORM 
HAS ALREADY DROPPED OVER 2 INCHES OF RAIN IN A SMALL AREA WEST OF 
U.S. HIGHWAY 195. EXPECT HEAVY RAINFALL TO CONTINUE UNDER THIS CELL.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPANGLE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4744 11759 4745 11737 4728 11738 4728 11759
TIME...MOT...LOC 0117Z 180DEG 0KT 4738 11748

$$

FRIES
1 follow-up statement
000 
WGUS76 KOTX 290236
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
731 PM PDT WED MAY 28 2008

WAC063-290241-
/O.CAN.KOTX.FF.W.0001.000000T0000Z-080529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SPOKANE WA-
731 PM PDT WED MAY 28 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
SPOKANE COUNTY...

THE STORM OF CONCERN JUST WEST OF PLAZA WASHINGTON HAS MOSTLY 
DISSIPATED. NO FLASH FLOODING WAS REPORTED IN THIS RURAL AREA OF 
SOUTHERN SPOKANE COUNTY BY COUNTY OFFICIALS THE WARNING HAS BEEN 
CANCELLED.

LAT...LON 4744 11759 4745 11737 4728 11738 4728 11759
TIME...MOT...LOC 0231Z 180DEG 0KT 4738 11748

$$

CARTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:40 PM PDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 28, 2:40 PM PDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
240 PM PDT WED MAY 28 2008

.SYNOPSIS...
A BROAD TROUGH OF LOW PRESSURE WILL REMAIN FIXED OVER THE WESTERN
U.S. THROUGH THE END OF THE WEEK. WEAK DISTURBANCES ROTATING
THROUGH THIS TROUGH WILL TRIGGER OCCASIONAL SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS.

&&

.DISCUSSION...
TONIGHT...A BROAD UPPER-LEVEL TROUGH REMAINS FIXED OVER THE
WESTERN US AND THE CWA REMAINS IN BETWEEN THE TWO JET STREAMS...ONE
WHICH CURVES AROUND THE BASE OF THE TROUGH IN SOUTHERN CA AND ONE
TO THE NORTH IN CNTRL BC. HOWEVER...UNLIKE THE LAST FEW DAYS WHERE
A DRY EAST/NORTHEASTERLY FLOW PERSISTED...FLOW ACROSS THE
SOUTHEASTERN ZONES AND CENTRAL IDAHO IS BCMG LIGHT FROM THE SOUTH
AND ADVECTING A MOIST UNSTABLE ATMOSPHERE NORTHWARD. HOWEVER...AS
MENTIONED ABOVE THE REGION REMAINS IN A WEAK DEFORMATION ZONE
BETWEEN SYNOPTICALLY DRIVEN FORCING...SO THE MAIN WEATHER DRIVERS
OVERNIGHT WILL COME FROM CONVECTIVELY DRIVEN MESOSCALE VORTICITY
MAXIMUMS COMING OUT OF NORTHEAST OREGON. SHORT RANGE MODELS ARE IN
AGREEMENT OF A WEAK MESOSCALE VORT MAX DEVELOPING BUT THE EXACT
LOCATION AND STRENGTH ARE STILL IN QUESTION. LOOKS LIKE THE MOST
FAVORABLE AREA FOR DEVELOPMENT FOR OVERNIGHT SHOWERS AND THUNDERSTORMS
WILL BE ALONG A LINE FROM THE NORTHERN BLUE MTS NORTHEAST INTO
SHOSHONE COUNTY. THE SECOND AREA OF FOCUS IS ACROSS THE NORTHWEST
ZONES INCLUDING THE EAST SLOPES OF THE CASCADES AND THE OKANOGAN
VALLEY. NAM AND GFS INDICATE A 40-60KT JET DEVELOPING ACROSS
SOUTH-CENTRAL BC COUPLED WITH DECENT LOW-LEVEL CONVERGENCE ACROSS
THE EAST SLOPES AND OKANOGAN VALLEY AFT 06Z THIS EVENING. THIS MAY
BE THE SECOND AREA TO MONITOR FOR ADDITIONAL SHOWERS AND STORMS
DURING THE OVERNIGHT HOURS.

THURSDAY THROUGH FRIDAY NIGHT...THE REGION WILL CONTINUE UNDER THE
INFLUENCE OF A BROAD UPPER LEVEL TROUGH. THE WATER VAPOR SATELLITE
IMAGERY SHOWS A CENTER OF CIRCULATION OVER SOUTHERN OREGON THIS
AFTERNOON. THIS LOW WILL WEAKEN ON THURSDAY BUT STILL DIRECT
SHORTWAVE ENERGY INTO THE INLAND NORTHWEST. THE SURFACE LOW THAT WAS
CENTERED OVER NORTHEAST OREGON THIS MORNING WILL MOVE TO THE
NORTHEAST AND LOW LEVEL WINDS WILL BECOME SOUTHERLY. THIS WILL ALLOW
WARM MOIST AIR TO FLOW ACROSS THE INLAND NORTHWEST. WHILE THE MOST
FAVORABLE AREAS OF INSTABILITY WILL CONTINUE TO BE ACROSS THE
EASTERN HALF OF THE FORECAST AREA THE LATEST MODEL GUIDANCE HAS
BACKED OFF A BIT FOR THURSDAY AFTERNOON. THE NAM INDICATES A BROAD AREA OF
CAPE VALUES OF 400 TO 800 J/KG ACROSS MUCH OF THE EASTERN ZONES. THE
LATEST GFS GUIDANCE LIMITS MODEST CAPE VALUES ALONG THE PERIPHERY.
HAVE KEPT THUNDER IN THE WEATHER GRIDS BUT LIMITED TO A SLIGHT
CHANCE. SHOWERS AND THUNDERSTORMS WILL DIMINISH OVERNIGHT WITH THE
LOSS OF DAYTIME HEATING. AS FLOW BECOMES MORE WESTERLY OVER THE
WESTERN ZONES THE EAST SLOPES AND THE BASIN WILL DRY OUT. ON FRIDAY
EXPECT ANOTHER ROUND OF AFTERNOON SHOWERS MAINLY OVER THE IDAHO
PANHANDLE. ANY THUNDERSTORM ACTIVITY SHOULD BE LIMITED TO THE
SOUTHEAST CORNER OF THE FORECAST AREA AS SHORTWAVE RIDGING STARTS TO
BUILD IN AND THE AIRMASS STABILIZES. TEMPERATURES WILL CONTINUE CLOSE
TO SEASONAL NORMALS WITH CLOUDS AND PRECIPITATION KEEPING OVERNIGHT
TEMPERATURES MILD. /KELCH

&&

.AVIATION...
VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH 18Z THURSDAY. MAIN WX
CONCERN THIS PERIOD WILL BE THE FORMATION OF SCATTERED -SHRA AND
ISOLATED -TSRA AS A RESULT OF DAYTIME HEATING AND A BROAD TROF OF
LOW PRESSURE. THE CONVECTION WILL GET GOING AFTER 20Z AND COULD
FORM OVER THE ENTIRE CWA. THE BEST CHANCE OF SHOWERS WILL OCCUR
OVER SE WA AND CENTRAL ID WHICH COULD IMPACT KLWS AND KPUW.
RAINFALL FROM THIS CONVECTION COULD BE HEAVY AND COULD RESTRICT
CIGS/VSBYS TO MVFR FOR A BRIEF PERIOD. THE CONVECTION WILL
DIMINISH BY 04Z THURSDAY...HOWEVER NIGHTTIME ACTIVITY IS A
POSSIBILITY FOR KPUW AND KLWS. EXPECT ANOTHER ROUND OF SHOWERS FOR
SOUTHEAST WA AND THE CENTRAL PANHANDLE OF ID BY LATE THURSDAY
MORNING. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        53  67  50  70  50  75 /  40  50  50  10  10  10
COEUR DALENE  53  66  50  69  47  74 /  50  50  50  10  10  10
PULLMAN        52  64  49  68  47  73 /  60  50  50  10  10  10
LEWISTON       55  70  53  75  53  77 /  70  40  40  10  10  10
COLVILLE       51  72  48  74  46  76 /  30  50  50  20  10  10
SANDPOINT      51  66  51  68  47  72 /  40  50  50  20  10  10
KELLOGG        49  61  47  65  45  71 /  70  60  60  20  10  10
MOSES LAKE     54  76  50  78  51  79 /  40  20  20   0   0  10
WENATCHEE      57  74  53  76  55  78 /  30  20  20   0   0  10
OMAK           54  76  50  76  51  78 /  30  30  30   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 28, 5:46 AM PDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
546 AM PDT WED MAY 28 2008

IDZ001>004-026-027-WAZ031>038-041>044-291300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
546 AM PDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 28, 4:31 PM PDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
431 PM PDT WED MAY 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             8 NW DEARY              46.88N 116.68W
05/28/2008  E1.00 INCH       LATAH              ID   FIRE DEPT/RESCUE

            HAILSTONES VARIED FROM NICKEL TO QUARTER-SIZED AND FELL
            CONTINUOUSLY FOR NEARLY 30 MINUTES ALONG STATE ROAD 9 AND
            BEAR CREEK ROAD BETWEEN DEARY AND HARVARD.

0300 PM     FLASH FLOOD      14 E POMEROY            46.47N 117.30W
05/28/2008                   GARFIELD           WA   EMERGENCY MNGR

            MEASURED 1.6 INCHES OF RAIN IN 20 MINUTES NEAR ALPOWA
            SUMMIT ALONG HIGHWAY 12. SEVERAL ROADS CLOSED JUST
            SOUTHWEST OF THE SUMMIT.

&&

KJONES

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:19 PM PDTFlash Flood WarningOTXFerry86 min

Nearby

Flash Flood Warnings in Washington, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.